A low frequency of eczema as an adverse reaction in patients with psoriasis treated with ixekizumab, a selective interleukin (IL)-17 inhibitor, was seen according to findings in a research letter published in British Journal of Dermatology.

Investigators conducted an analysis of 13 clinical studies to evaluate the frequency, clinical subtypes, predisposing factors, time of onset, and treatment discontinuations in moderate to severe psoriasis patients who developed eczematous reactions after treatment with ixekizumab compared to treatment with etanercept, ustekinumab and placebo.

Of 5930930 patients treated with ixekizumab for up to 5 years in a clinical setting included in the analysis, 6.1% patients had treatment-emergent adverse events (TE-AEs) categorized as eczema or its clinical variants. Of these, 92.8% were younger than 65 years of age, 67.9% were men, and 80.1% were White. The study authors reported that baseline characteristics were representative of the entire study population. Also, 21.6% patients had previous biologic treatment and 74 20.5% with a history of atopy and/or allergic disease at the time of ixekizumab treatment initiation.


Continue Reading

Of the 361 patients with TE-AEs, the mean number of TE-AEs per patient experiencing at least 1 eczematous reaction was 1.4, and most events were mild with only 3 patients discontinuing treatment due to eczema. There was a significant increase in TE-AEs in patients for baseline alcohol use (34.9% vs 23.3%; P <.001), tobacco use (21.1% vs 14.3%; P <.001) and a history of eczema (3% vs 0.8%; P <.001). Most of the patients had either eczema (n=169; incidence rate per 100 patient-years [IR], 1.0; 95% CI, 0.8-1.1) or dermatitis (n=92; IR, 0.5; 95% CI, 0.4-0.6). The median time to onset for eczema was 292 days and for dermatitis was 466 days. The median duration of TE-AEs was 12.1 weeks, with a range of 0.1 to 273.9 weeks. Most patients (46.8%) received topical corticosteroids as treatment for their TE-AEs.

Investigators did not find a significant difference when comparing overall incidence rates per 100 patient-years for TE-AEs between ixekizumab, etanercept, ustekinumab or placebo.

The analysis limitations included possible misdiagnosis or reporting error for eczematous reactions.

Since eczematous reactions after treatment with IL-17 inhibitors have been reported as an adverse event in as many as 12.1% of patients, the study authors aimed to “better understand the nature of these events.” They noted that patients with a history of eczema and allergies had higher incidences of TE-AEs. This difference was also seen in connection to alcohol and tobacco use, but “the significance of this association is not clear,” they wrote.

Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures. 

Reference

Brunner PM, Conrad C, Vender R, et al. Integrated safety analysis of treatment-emergent eczematous reactions in patients with moderate-to-severe psoriasis treated with ixekizumab, etanercept and ustekinumab. Br J Dermatol. Published online June 2, 2021. doi:10.1111/bjd.20527